Winter Storm, Atchison
- When
- January 15, 10:20 PM CST to January 16, 4:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
A winter storm producing 3 to 8 inches of snow, moved across east central Kansas late on January 15th and ended on January 16th. Snowfall totals of 7 inches were reported in Effingham and Leavenworth, with 6 inches on the ground in Overland Park.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A winter storm producing 3 to 8 inches of snow, moved across east central Kansas late on January 15th and ended on January 16th. Snowfall totals of 7 inches were reported in Effingham and Leavenworth, with 6 inches on the ground in Overland Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 15, 9:56 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 956 PM CST WED JAN 15 2003 WILL BE UPDATING FORECAST TO LOWER SNOW AMOUNTS ACROSS THE BOARD. SURFACE LOW IS FARTHER SOUTH THAN PREVIOUSLY EXPECTED...KEEPING DRY EAST OR NORTHEAST WINDS ACROSS MUCH OF NORHTERN MISSOURI. DEW POINTS ARE STRUGGLING TO GET OUT OF THE SINGLE DIGITS AND TEENS. THERE REMAINS THE CHANCE FOR AROUND 6 INCHES ACROSS EASTERN KANSAS AND WESTERN MISSOURI WITH MUCH LESS TO THE NORTH AND EAST. WILL LOWER TO ADVISORY CRITERIA ACROSS MUCH OF THE NORTHERN COUNTIES. WARNING/ADVISORY SECTION BELOW WILL BE UPDATED SHORTLY. NRR 315 PM... SATELLITE IMAGERY CONTINUES TO SHOW SEVERAL VORT CENTERS ALONG NORTHERN/CENTRAL ROCKIES...HELPING TO INDUCE LEE CYCLOGENESIS ACROSS FAR SOUTHEASTERN CO/OK PANHANDLE REGION. PROFILER DATA SHOWS STRENGTHENING LOW LEVEL FLOW ACROSS SOUTHERN PLAINS...EVIDENCED BY 40-50KT LOW LEVEL JET EVIDENT AT VICI OK AND HAVILAND KS. MODELS SUGGEST LOW LEVEL JET TO INCREASE THIS EVENING...TRANSPORTING ADDITIONAL MOISTURE CURRENTLY ACROSS SOUTHERN PLAINS NORTHWARD INTO REGION THIS EVENING. MODELS ALSO CONTINUE TO SUGGEST VORT CENTERS TO CONGEAL OVERNIGHT INTO AMPLIFYING SHORTWAVE TROUGH...WHICH PROPAGATES THROUGH REGION LATE TONIGHT INTO TOMORROW. STRONG LIFT AHEAD OF THIS FEATURE...COUPLED WITH STRONG ISENTROPIC LIFT ALONG 285-300K SURFACES WILL RESULT IN DEVELOPMENT OF SNOW ACROSS NORTHEAST KS EARLY THIS EVENING...THEN SPREAD ACROSS WEST CENTRAL MO NEAR/SHORTLY AFTER 03Z. 18Z MESO-ETA FURTHER SUPPORTS IDEA OF HEAVIEST SNOWFALL ALONG I-70 CORRIDOR BETWEEN TOPEKA AND HIGGINSVILLE MO. GIVEN FAIRLY COLD AIRMASS (LOWS TONIGHT IN UPPER TEENS) AND RESULTANT LOW WATER CONTENT OF SNOW (RATIOS OF 15:1 TO 20:1)...THINK SWATH OF 6-10 INCHES ACROSS THIS AREA STILL LOOKS REASONABLE...WITH SLIGHTLY LOWER AMOUNTS ACROSS REMAINDER OF CWA. OF SOME CONCERN IS STEEPENING LAPSE RATES ABOVE 700MB RESULTING FROM STRONG LOW LEVEL WARM AIR ADVECTION. LAPSE RATES CLOSE TO CONDITIONALLY UNSTABLE FOR SHORT PERIOD ACROSS WEST CENTRAL MO THIS EVENING...THUS CANT RULE OUT CONVECTIVE BURST AS WELL...RESULTING IN LOCALLY HIGHER SNOWFALL AMOUNTS. ENTIRE CWA COVERED BY WARNINGS...AND THIS STILL LOOKS IN REASONABLE SHAPE. TIGHT PRESSURE GRADIENT ON BACK SIDE OF LOW AND LOW LEVEL WINDS >30KTS SUGGEST POTENTIAL FOR SIGNIFICANT BLOWING/DRIFTING OF SNOW THROUGH THE DAY THURSDAY. STRONG NVA MOVES ACROSS MUCH OF FORECAST AREA WEDNESDAY AFTERNOON...WITH ASSOCIATED SUBSIDENCE BRINGING AN END TO PRECIP BY NOON FOR MOST LOCATIONS. ALTHOUGH WENT BELOW GUIDANCE FOR LOWS TOMORROW NIGHT...FEEL NORTHWEST GRADIENT WILL KEEP MIN TEMPS FROM GOING INTO FREE-FALL. SEAMAN IN THE WAKE OF THE WINTER STORM...THE MAIN FORECAST CONCERNS DAYS 4-7 ARE WITH TEMPERATURES OVER SNOW-COVERED GROUND AND MULTIPLE CLIPPERS EMBEDDED IN NORTHWESTERLY FLOW ALOFT. DO NOT EXPECT MUCH WARMING ON FRIDAY...UNDER THE INFLUENCES OF NORTHWEST FLOW AND COLD SNOW PACK...SO WILL LEAN TOWARD THE COLDER MAV GUIDANCE NUMBERS. CLOUDS WILL INCREASE OVERNIGHT FRIDAY INTO SATURDAY AS AN UPPER IMPULSE DROPS SOUTH FROM SOUTHERN MANITOBA. THINK BEST MOISTURE/LIFT WILL PASS TO THE NORTHEAST OF THE FORECAST AREA...SO WILL MAINTAIN SLIGHT CHANCE/SILENT POPS FOR SATURDAY MORNING. WOULD NOT RULE OUT THE POSSIBILITY OF FLURRIES IN NORTH CENTRAL/NORTHEAST MISSOURI...BUT WILL MERELY INCREASE CLOUD COVER DUE TO THE DRYNESS OF LOW LAYERS IN PROGGED SOUNDINGS. THE GFS SENDS ADDITIONAL IMPULSES/CLIPPERS ACROSS THE FORECAST AREA EARLY NEXT WEEK...BUT WILL LEAVE THE FORECAST DRY DUE TO UNCERTAINTY WITH TIMING AND MOISTURE CONSIDERATIONS. IN ADDITION...THE GFS PROGS THE ARRIVAL OF AN ARCTIC AIRMASS LATE IN THE WORK WEEK...WHICH WOULD BRING A BLAST OF COLD AIR TO EASTERN KANSAS AND MISSOURI. SCHMIT 1230 PM... SHORT TERM UPDATE...IT APPEARS ALL INGREDIENTS ARE COMING TOGETHER FOR A SIGNIFICANT SNOW EVENT ACROSS MUCH OF THE FORECAST AREA THIS EVENING INTO THE MORNING HOURS THURSDAY. CURRENT SATELLITE DATA SUGGESTS MODELS HAVE INITIALIZED SHORTWAVE FEATURES ACROSS NORTHERN/CENTRAL ROCKIES REASONABLY WELL. 12Z SOUNDING DATA FROM KCRP/KDRT/KFWD SUGGESTS FAIRLY DEEP LAYER OF LOW LEVEL MOISTURE JUST BELOW 850MB. VISIBLE LOOP INDICATES THIS MOISTURE IS ALREADY MOVING NORTHWARD FAIRLY RAPIDLY...EVIDENCED BY NORTHWARD PROGRESSION OF STRATO-CU ACROSS CENTRAL TX. AS UPPER LEVEL SHORTWAVE AMPLIFIES THIS EVENING...TIGHTENING GRADIENT WILL INTENSIFY LOW LEVEL JET...HELPING TO RAPIDLY TRANSPORT MOISTURE NORTHWARD INTO REGION. ETA SEEMS TO HAVE THIS IDEA REASONABLY WELL REPRESENTED...GIVEN IMPRESSIVE 850MB THETA-E ADVECTION/ISENTROPIC LIFT ALONG 285-300K SURFACES. 12Z MODELS SUGGEST HEAVIEST SNOWFALL TO OCCUR ALONG I-70 CORRIDOR BETWEEN 03Z AND 09Z TONIGHT. GIVEN COLD AIRMASS...EXPECT LIQUID-WATER TO SNOW RATIOS ON THE ORDER OF 15:1 OR 20:1...RESULTING IN A 6-10 INCH SWATH FROM ROUGHLY KANSAS CITY TO HIGGINSVILLE...AND SLIGHTLY LESSER AMOUNTS AROUND THIS SWATH. OF ADDITIONAL CONCERN WILL BE STRONG NORTHERLY GRADIENT WHICH DEVELOPS ACROSS SOUTHERN HALF OF CWA LATE TONIGHT INTO THURSDAY. GIVEN POWDERY NATURE OF SNOW...EXPECT SIGNIFICANT BLOWING/DRIFTING RESULTING IN SIGNIFICANT TRAVEL PROBLEMS ALONG EAST-WEST THOROUGHFARES SUCH AS I-70 AND HIGHWAY 50. AT THIS TIME EXPECT NORTH WINDS IN THE 20 TO 30 MPH RANGE...A LITTLE BELOW BLIZZARD CRITERIA. NONETHELESS BLOWING SNOW MAY RESULT IN WIDESPREAD WHITE-OUT CONDITIONS THURSDAY. SEAMAN 515 AM... LOTS OF COORDINATION THIS MORNING. MOST OF TIME SPENT DECIDING WHEN/WHERE TO ISSUE WINTER STORM WARNINGS/ADVISORIES/WATCHES. ETA/NGM/GFS IN CLOSER AGREEMENT WITH EVOLUTION OF SIGNIFICANT SNOW EVENT FOR FORECAST AREA. PATH SHORTWAVE TROUGH DROPPING SOUTHEAST FROM SOUTHERN ALBERTA WILL HOLD THE KEY FOR WHERE HEAVIEST SNOW BANDS WILL LAY OUT. THE SHORTWAVE NOW ENTERING WESTERN UT IS PROGGED TO DROP SOUTHEAST AS ALBERTA SYSTEM DIGS AND STRENGTHENS WITH THE HELP OF WIND SPEED MAX ON BACK SIDE. LOOKS LIKE TWO FACTORS COME INTO PLAY FOR THE DEVELOPMENT OF HEAVY SNOW. INITIALLY STRONG ISENTROPIC UPGLIDE ON 290K SURFACE WILL ALLOW WARM CONVEYOR BELT TO FEED MOISTURE OVER TOP OF VERY DRY BOUNDARY LAYER. SOME OF THE INITIAL ENERGY WILL BE USED TO SATURATE AIRMASS. THIS SHOULD OCCUR THIS AFTERNOON. AS STRONG UPWARD VERTICAL MOTION FIELD IS ENHANCED BY DYNAMICS ASSOCIATED WITH ALBERTA SHORTWAVE WOULD EXPECT TO SEE NORTHWEST-SOUTHEAST HEAVY SNOW BANDS FORM ACROSS EASTERN NEBRASKA AND FAR NORTHWEST MISSOURI LATE THIS AFTERNOON OR EARLY EVENING. THESE BANDS OF HEAVY SNOW SHOULD TRACK ACROSS NORTHERN MISSOURI TONIGHT. HAVE USED OVERLAP OF ETA/AVN QPF/SNOW GRIDS TO DELINEATE HEAVY SNOW AREA OVER NORTHERN MO. GARCIA METHOD ONLY GIVES 4 TO 6 INCH SNOWS BUT HIGH RATIOS DUE TO DRYNESS OF SNOW SHOULD ALLOW FOR 15:1 OR 20:1 RATIOS. BASED UPON MODEL QPF 10 INCH SNOW AMOUNTS NOT OUT OF THE QUESTION. WENT WITH LOWER SNOW AMOUNTS FURTHER SOUTH FROM ST JOSEPH TO KANSAS CITY. EVEN THOUGH SOME AREAS IN AND AROUND KANSAS CITY ARE NOT EXPECTED TO REACH THE 6 INCH SNOW TOTALS NECESSARY TO MEET WARNING CRITERIA...BELIEVE PUBLIC BEST SERVED WITH A WARNING BASED UPON FIRST MAJOR SNOW OF THE SEASON...HEAVY SNOW MAY LINGER AT THE BEGINNING OF THE DRIVE TO WORK THURSDAY MORNING...AND THE EXPECTED STRONG NORTH WINDS CAUSING CONSIDERABLE BLOWING AND DRIFTING OF SNOW. SINCE SNOW IS EXPECTED TO START LATER OVER SOUTHEAST COUNTIES IN CENTRAL MO DECIDED TO STICK WITH A WINTER STORM WATCH AFTER COORDINATION WITH STL AND SGF. TEMPERATURES NOT EXPECTED TO MAKE IT OUT OF THE 20S TODAY. REAL COLD AIR NOT EXPECTED TO ARRIVE TILL THURSDAY NIGHT/FRIDAY MORNING AS SKIES CLEAR AND WINDS DROP. WITH FRESH SNOW COVER AND COLD AIRMASS MY FRIDAY MORNING LOWS MAY BE TOO CONSERVATIVE AND WE COULD SEE LOW TEMPERATURES FALL BELOW ZERO. LITTLE CHANGE MADE TO REST OF FORECAST. QUICK LOOK AT NEXT WEEKS MRF LOOKS MIGHTY FRIGID. MJ SEAMAN .EAX... KS...WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES KSZ025...KSZ102. WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES KSZ103>105. WINTER STORM WARNING FOR TONIGHT AND THURSDAY FOR ZONES KSZ057... KSZ060. MO...WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES MOZ001>004...MOZ011>013...MOZ020>021. WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES MOZ005>008...MOZ014>017...MOZ022>025. WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES MOZ028>030...MOZ037>038. WINTER STORM WARNING FOR TONIGHT AND THURSDAY FOR ZONES MOZ043>044... MOZ053>054. WINTER STORM WARNING FOR TONIGHT AND THURSDAY FOR ZONES MOZ031>033... MOZ039>040...MOZ045>046.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CST WED JAN 15 2003 ...WINTER STORM WARNINGS ARE IN EFFECT FOR ALL OF NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EAST CENTRAL KANSAS... THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF HEAVY SNOW ARE EXPECTED ACROSS THE ENTIRE AREA BEGINNING THIS EVENING...AND LASTING THROUGH THE OVERNIGHT HOURS. THE HEAVIEST SNOW BAND LOOKS TO EXTEND FROM KANSAS CITY TO HIGGINSVILLE...WHERE 6 TO 10 INCHES WILL BE POSSIBLE BY MIDDAY THURSDAY. AREAS SOUTH OF THIS BAND CAN EXPECT 5 TO 10 INCHES OF TOTAL ACCUMULATION...WITH 4 TO 8 INCHES POSSIBLE FURTHER NORTH. ADDITIONALLY STRONG NORTH WINDS ARE EXPECTED TO DEVELOP LATE TONIGHT...RESULTING IN BLOWING AND DRIFTING SNOW. THE COMBINATION OF HEAVY SNOW AND WIND WILL MAKE TRAVEL POTENTIALLY DANGEROUS ACROSS THE AREA OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS OF 20 TO 30 MPH WILL RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW ACROSS THE AREA DURING THE DAY THURSDAY. THIS WILL RESULT IN POTENTIALLY DANGEROUS TRAVEL CONDITIONS...ESPECIALLY ALONG EAST WEST ROUTES SUCH AS INTERSTATE 70...AND HIGHWAYS 36 AND 50. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO FORWARD THEIR SNOW REPORTS TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341242, 5341244, 5341245, 5341243.